pain in hips after radiation

Options
ritakays
ritakays Member Posts: 1
edited March 2014 in Colorectal Cancer #1
five year cancer surviver!!!! But i believe radiation in my hip area has caused me to have pain in my hips ,i cant hardly put on my socks or sit indian style i get charlie horses in that area when in my exersize class.doctors say they dont think it was radiation that caused that but i disagree has anyone else had this experiance if so what can be done to help the pain

Comments

  • AnneCan
    AnneCan Member Posts: 3,673 Member
    Options
    Hi Rita,
    I haven't had this

    Hi Rita,

    I haven't had this issue, but welcome to this board; I am sure someone can help you. Congrats on being a 5 year+ survivor!
  • dianetavegia
    dianetavegia Member Posts: 1,942 Member
    Options
    HI Rita, Think chemo and not
    HI Rita,

    Think chemo and not rads. My hips and knees hurt much of the time. Several really young members are in loads of pain. I did a websearch asking 'Can chemo cause joint pain?' and got thousands of hits that say YEP.

    One answer is that chemo throws women into menopause and hormonal changes cause arthritic pains/ joint pains. Another talks about residual pains after chemo, even in very young people.

    Lisa42 saw a rheumatologist but he was no help.

    Oh well! At least we're healthy.

    BTW, Welcome!

    Diane
  • JDuke
    JDuke Member Posts: 438
    Options

    HI Rita, Think chemo and not
    HI Rita,

    Think chemo and not rads. My hips and knees hurt much of the time. Several really young members are in loads of pain. I did a websearch asking 'Can chemo cause joint pain?' and got thousands of hits that say YEP.

    One answer is that chemo throws women into menopause and hormonal changes cause arthritic pains/ joint pains. Another talks about residual pains after chemo, even in very young people.

    Lisa42 saw a rheumatologist but he was no help.

    Oh well! At least we're healthy.

    BTW, Welcome!

    Diane

    Hi Rita
    I had radiation to my pelvis in '08. More concentrated on the left side to zap a lymph-node. I experience intermittent pain in that hip. As you said, seems that it is aggravated by my sitting position and activity, or lack of activity. Sometimes just being sedentary for long periods of time, like being on this board and FBing :) or riding in the car for long periods of time, cause it to "freeze up". Thank goodness it is not severe enough to require medication. It is annoying but... "it is what it is".
    Take care,
    Joanne
  • Sundanceh
    Sundanceh Member Posts: 4,392 Member
    Options
    Think No More :(
    Hi Rita

    Nice to meet you. This is a good question and there are differing opinions about this condition.

    I will tell you 100% that it is RADIATION that did this to you. Unequivocally, without a doubt, I'll belive this.

    It happened to me as well. I was in good shape, flexible and mobile enough prior to radiation treatments. They did 25x in both the Left & Right hips and straight up the backside. Since then, I've had pains in both hips and bending over and being flexible is difficult at best. It's very hard to get up off the floor from a down or sitting position. Getting in and out of a small car is difficult too as you bend too far to get down and you can aggravate the pain.

    Early on in my treatment I did a week of 5-fu in Week #1 and Week #5 of the radiation treatments, and that was all the chemo at that time. However, the radiation was constant from weeks 1-5 and as I said I was OK before the radiation began and ended.

    I'm not discounting that chemo could cause this condition, but I know the effects from the radiation definitely did damage in the hip area on both sides. Radiation cause a whole lot of internal damage as well, but that's another story.

    For those folks who have not had radiation to their hip area, it's difficult for them to understand what one endures having these treatments done and the collateral damage that comes from it - it's a heavy price to pay for sure.

    I'm letting you know from DIRECT EXPERIENCE that this is the cause of your problem, so now you know another person feeling what you do.

    I don't do anything for it, except walk and climb stairs to keep things as flexible as I can get. Just everday bending and real life work is what I use to combat this, but it gets a little harder each year - I often wonder what the long term prognosis will be for me.

    I'm sorry you went through that...we'll walk the path together...we may need each other to help the other one get up one day, LOL :)

    -Craig
  • lemonade
    lemonade Member Posts: 63
    Options
    I have/had - whatever - anal
    I have/had - whatever - anal cancer. I was checking the CRC area because the anal area (ha ha) is a new group. I was diagnosed 7-09 and finished surgery, chemo/rad 10-09.

    I have the same stiffness in my pelvic area. It started getting really uncomfortable Jan. 2010. I don't think it was caused by the chemo either, because it only hurts in the area where I had the radiation. Say for instance, my ankle joint doesn't hurt.

    On my own valition, I started doing physical therapy exercises for people who have had hip replacements. I found some on the internet. They are basic stretching exercises. I see my doctors in 3 weeks for follow-ups. I thought I would try these before my dr. appts. It is too early to tell if they are working yet or not. Any suggestions would be appreciated.